Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 334, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 24, 2011, 4:18 PM CDT for Saline County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2011, 4:18 PM CDT (21:18 UTC)
- Expired
- Jul 24, 2011, 4:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Saline County, KS
The radar
The Topeka radar (KTWX), 103 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1035 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1265 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
412
WUUS53 KICT 242118
SVRICT
KSC169-242145-
/O.NEW.KICT.SV.W.0334.110724T2118Z-110724T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
418 PM CDT SUN JUL 24 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SALINE COUNTY IN CENTRAL KANSAS...
* UNTIL 445 PM CDT
* AT 415 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SOLOMON...OR 9
MILES WEST OF ABILENE...AND MOVING NORTHEAST AT 10 MPH. PENNY SIZE
HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN SALINE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3896 9736 3893 9736 3892 9738 3891 9737
3878 9737 3875 9749 3892 9759 3897 9750
3897 9737
TIME...MOT...LOC 2118Z 242DEG 6KT 3888 9738
WIND...HAIL 60MPH 0.75IN
$$
DUNTEN2 follow-up statements
738
WWUS53 KICT 242135
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT SUN JUL 24 2011
KSC169-242145-
/O.CON.KICT.SV.W.0334.000000T0000Z-110724T2145Z/
SALINE KS-
435 PM CDT SUN JUL 24 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
SALINE COUNTY UNTIL 445 PM CDT...
AT 433 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SOLOMON...OR 10 MILES WEST OF
ABILENE...MOVING NORTHEAST AT 5 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN SALINE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3882 9748 3897 9749 3897 9737 3896 9736
3893 9736 3892 9738 3891 9737 3880 9737
TIME...MOT...LOC 2135Z 220DEG 4KT 3892 9740
WIND...HAIL 60MPH 0.75IN
$$
HOWERTON934
WWUS53 KICT 242146
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT SUN JUL 24 2011
KSC169-242155-
/O.EXP.KICT.SV.W.0334.000000T0000Z-110724T2145Z/
SALINE KS-
446 PM CDT SUN JUL 24 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW THE SEVERE
THRESHOLD...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3882 9748 3897 9749 3897 9737 3896 9736
3893 9736 3892 9738 3891 9737 3880 9737
TIME...MOT...LOC 2135Z 220DEG 4KT 3892 9740
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:38 PM CDT, 40 minutes earlier.
Area forecast discussion, Jul 24, 3:38 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 338 PM CDT SUN JUL 24 2011 .DISCUSSION... TONIGHT: OUTFLOW BOUNDARY AND WIND SHIFT PUSHED ACROSS MOST OF FORECAST AREA THIS AFTERNOON. PERSISTENT REDEVELOPMENT OF STORMS OVER SEDGWICK COUNTY HAVE PRODUCED CIRCULAR OUTFLOW WHICH WILL LIKELY CONTINUE TO BE FOCUS FOR MORE STORMS THROUGH SUNSET. ALSO EXPECT INCREASED COVERAGE IN THE FAVORED AREA IN CENTRAL KS...WHERE RAIN HAS BEEN OCCURRING THE PAST FEW DAYS. ANTICIPATING VERY ISOLATED SEVERE STORMS AGAIN DURING THE EARLY EVENING FROM MICROBURSTS ON STORM COLLAPSE. BELIEVE ISOLATED STORMS WILL PROBABLY REDEVELOP IN THE PREDAWN HOURS...WITH BEST GUESS EITHER ACROSS FLINT HILLS AND SOUTHEAST KS...OR ALONG/WEST OF HIGHWAY 14. MON: STILL NOT OPTIMISTIC ABOUT PRECIPITATION ON MON...ALTHOUGH AN ISOLATED LATE DAY/EVENING STORM CANNOT BE RULED OUT WHERE CONVECTIVE TEMPERATURES ARE REACHED. AT THIS POINT...GIVEN UNCERTAINTY AND COVERAGE...NOT WORTH MENTIONING AT THIS TIME. HOWEVER SHOULD STORMS PERSIST LATER AND BE MORE WIDESPREAD THAN CURRENTLY ANTICIPATED SUN NIGHT...OUTFLOW BOUNDARY/EFFECTIVE FRONT COULD PROVIDE FOCUS FOR STORMS IN THE AFTERNOON. HIGHER DEW POINTS WILL LIKELY BE ADVECTING ACROSS THE AREA WITH EAST/SOUTHEAST SURFACE WINDS. THIS INCREASE IN LOW LEVEL MOISTURE WILL OFFSET ANY OF THE COOLING...WITH 105 HEAT INDICES LIKELY OVER VIRTUALLY ALL OF THE AREA. PLAN TO EXPAND WARNING TO ALL SECTIONS...ALTHOUGH RUSSELL AND BARTON COUNTIES MAY END UP A DEGREE OR TWO SHY OF CRITERIA. TUE-WED: LATEST RUNS OF MEDIUM RANGE MODELS SHOW LITTLE CHANGE FROM PREVIOUS RUNS WITH LONG WAVE PATTERN THROUGHOUT THIS PERIOD. APPEARS THAT HEAT WILL REMAIN ENTRENCHED THROUGHOUT THIS PERIOD. ONLY MINOR TWEAKS TO GOING TEMPERATURE FORECAST WITH EXCESSIVE HEAT WARNING EXPANDED THROUGH WED NIGHT. THU-SUN: A SHORTWAVE WILL LIKELY MOVE ACROSS THE NORTHERN PLAINS WITH TRAILING ENERGY GIVING A GLANCING SHOT TO THE AREA. QUESTIONABLE HOW FAR SOUTH ANY EFFECTIVE FRONT/BOUNDARY WILL GO...AND WILL TRIM BACK A BIT ON PRECIPITATION. TEMPERATURES OBVIOUSLY WILL BE HIGHLY CONTINGENT ON LOCATION OF BOUNDARIES/PRECIPITATION...BUT DO NOT SEE ANY SIGNIFICANT RELIEF FROM HEAT. JUST ENOUGH UNCERTAINTY TO NOT EXTEND EXCESSIVE HEAT WARNING THROUGH THE REST OF THE WEEK...ALTHOUGH FAIRLY CONFIDENT SOUTHERN HALF OF THE AREA WILL MAKE CRITERIA. MAIN POINT IS ALL MODELS SHOW INCREASING 500MB HEIGHTS THROUGHOUT THE PERIOD...MAKING SIGNIFICANT LOW LEVEL COOLING OR FRONTAL PASSAGE INCREASINGLY UNLIKELY. -HOWERTON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN AVIATION CONCERN WILL BE THUNDERSTORMS ACROSS THE AREA TODAY...AND THE PLACEMENT OF THE FRONTAL BOUNDARY THROUGH THE FORECAST PERIOD. THE COOL FRONTAL BOUNDARY HAS MADE ITS WAY INTO CENTRAL AND EASTERN KANSAS IN A NORTH TO SOUTH FASHION. IN ADDITION TO THE BOUNDARY...AN OUTFLOW BOUNDARY FROM THE MORNINGS CONVECTION OVER SOUTHEASTERN KANSAS THAT HAS IMPACTED THE WIND FIELD. WINDS WILL BE TRICKY THROUGH THE DAY WITH THE IMPACT OF CONVECTION AND THE MULTIPLE BOUNDARIES. ON THE THUNDERSTORM FRONT...THERE IS CURRENTLY SOME ONGOING THUNDERSTORMS NEAR KRSL IN CENTRAL KANSAS...EXPECT THIS ACTIVITY TO CONTINUE TO PERSIST AND EXPAND THROUGH THE AFTERNOON ACROSS THE AREA. HAVE KEPT THE VCTS IN AT ALL OTHER TERMINALS BEYOND 20-21Z AND OVERNIGHT. SOME OF THE STRONGER STORMS COULD HAVE STRONG OUTFLOW/DOWNBURST WINDS. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 77 100 76 102 / 30 10 10 10 HUTCHINSON 76 99 76 102 / 30 10 10 10 NEWTON 76 98 75 101 / 30 10 10 10 ELDORADO 75 99 74 100 / 30 10 10 10 WINFIELD-KWLD 78 101 77 101 / 30 10 10 10 RUSSELL 72 98 75 102 / 30 10 10 10 GREAT BEND 74 98 75 102 / 30 10 10 10 SALINA 76 99 76 101 / 30 10 10 10 MCPHERSON 75 99 75 101 / 30 10 10 10 COFFEYVILLE 77 102 76 102 / 30 10 10 10 CHANUTE 76 100 75 101 / 30 10 10 10 IOLA 76 100 75 101 / 30 10 10 10 PARSONS-KPPF 77 101 76 102 / 30 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR KSZ032-033- 047>053-067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jul 24, 3:56 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 356 PM CDT SUN JUL 24 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 356 PM CDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT DANGEROUS HEAT WILL AFFECT THE ENTIRE AREA THROUGH THE EARLY EVENING HOURS...PLEASE CHECK THE EXCESSIVE HEAT WARNING FOR DETAILS. WIDELY SCATTERED THUNDERSTORMS WILL PERSIST THROUGH SUNSET. BRIEF AND ISOLATED DAMAGING WINDS ARE LIKELY FROM THE STRONGEST STORMS THROUGH SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH WEDNESDAY. CHECK THE EXCESSIVE HEAT WARNING FOR ADDITIONAL DETAILS. THE TRIPLE DIGIT HEAT INDICES WILL CONTINUE THROUGH SATURDAY OVER THE ENTIRE AREA. ADDITIONAL EXCESSIVE HEAT WARNINGS MAY BE NEEDED LATER IN THE WEEK. THERE ARE SLIGHT CHANCES FOR STORMS THURSDAY OVER CENTRAL KANSAS AND MOST OF THE AREA ON FRIDAY. STRONG STORMS ARE LIKELY AND ISOLATED SEVERE STORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE ISOLATED AND TRANSIENT NATURE OF THE THREAT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP HOWERTON
In the hours before
Special weather statement, Jul 24, 3:19 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 319 PM CDT SUN JUL 24 2011 KSZ083-242045- SEDGWICK- 319 PM CDT SUN JUL 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... AT 318 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SOUTH WICHITA...OR NEAR DOWNTOWN WICHITA...AND MOVING EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
Local storm report, Jul 24, 3:28 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM TSTM WND GST 5 S DOWNTOWN WICHITA 37.62N 97.34W
07/24/2011 E55 MPH SEDGWICK KS TRAINED SPOTTER
STRONG WINDS WITH PULSE THUNDERSTORMS...2-3 INCH BRANCHES
BROKEN. SPOTTER WAS AT DRIVE-IN IN WICHITA.
&&
JMBSpecial weather statement, Jul 24, 3:36 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 336 PM CDT SUN JUL 24 2011 KSZ069-083-242100- BUTLER-SEDGWICK- 336 PM CDT SUN JUL 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER AND SEDGWICK COUNTIES... AT 334 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR NORTHEAST WICHITA...OR 9 MILES EAST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 55 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
Special weather statement, Jul 24, 3:52 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 352 PM CDT SUN JUL 24 2011 KSZ049-242115- SALINE- 352 PM CDT SUN JUL 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SALINE COUNTY... AT 351 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR SALINA...AND MOVING EAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BILLINGS
Local storm report, Jul 24, 3:53 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 PM CDT SUN JUL 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST MCCONNELL AIR FORCE BAS 37.62N 97.27W
07/24/2011 M70 MPH SEDGWICK KS ASOS
&&
JMBSpecial weather statement, Jul 24, 4:13 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 413 PM CDT SUN JUL 24 2011 KSZ069-242145- BUTLER- 413 PM CDT SUN JUL 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER COUNTY... AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF EL DORADO...OR NEAR EL DORADO...AND MOVING EAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 48 min |
| Jul 23, 7:26 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 39 min |
| Jul 24, 4:02 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 28 min |
| Jul 24, 4:41 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 34 min |
| Jul 24, 5:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 38 min |
| Jul 24, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Rice | 62 min |
| Jul 24, 6:31 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.